Research Journal of Oncology Open Access

  • Journal h-index: 3
  • Journal CiteScore: 0.09
  • Journal Impact Factor: 0.09
  • Average acceptance to publication time (5-7 days)
  • Average article processing time (30-45 days) Less than 5 volumes 30 days
    8 - 9 volumes 40 days
    10 and more volumes 45 days

Abstract

Clinical Oncology 2020: Management of toxicities from Immunotherapy in cancer patients - Dr R Batool, CT2 - Dr S Basu - Oncology Consultant, Frimley Park Hospital, NHS, United Kingdom

Dr. R Batool, Dr. S Basu

Background: Monoclonal antibodies targeting cytotoxic T lymphocyte-associated antigen 4 (CTLA4) and the programmed death-1 receptor (PD-1) are increasingly being used in the treatment of cancer. However , management and recognition of toxicities (Immune related adverse events ) have been a problem for junior doctors in Ed and on acute medical take. irAEs could be potentially life threatening if not anticipated and managed appropriately.

Aim: Improving recognition, documentation and early management of toxicities from immunotherapy.

Methods: Data was collected retrospectively for the period of June to September 2019 (4 months period). Relevant information was extracted from Ice, EDMS , Symphony, discharge summaries and clinical letters.

Results: 34% patients admitted with diarrhoea, 9% were admitted with mucostis and 8% were admitted with rash and likely hypophysitis. One case of OHCA was reported whereas in 25 % cases there was no documentation and also grade of toxicity was not documented in the initial clerking notes. In most of the cases, steroids were started either on the same day or either within 24 hours by the AOS team.

Conclusion: Improvement needed in documenting and assessing grade of toxicity as it impacts the treatment. Also, education sessions needed to familiarise juniors in ED and on acute medical take about the management of irAEs and how to access guidelines (which are currently on intranet ). We will assess again in 3 months’ time for improvement.

Problem: The increasing success of immunotherapy in cancer patients, on one hand has increased the survival in cancer patients, however, on the other hand, their use is associated with adverse effects on multi organs (1)(2). The immune related adverse events can involve any organ and can mimic autoimmune conditions. For example, involvement of liver can cause hepatitis and skin involvement can cause toxic epidermal necrolysis (3)(4). This leads us to the need of a multispecialty approach in treating such adverse effects, which otherwise if not anticipated and managed properly in time could be potentially life threatening(5). Recognition and management of the toxicities (Immune related adverse events IrAEs) have been a problem for the junior doctors in the ED (Emergency department) and on the acute medical take. It was identified that there was a delay in recognition, documentation and hence treating such patients when they were presented in ED specially OOH (out of hours). A discussion pre teaching session and the feedback revealed that this was due to the combination of factors including reluctancy in starting high dose steroids, lack of awareness of as to where the relevant guidelines could be found and lack of knowledge about the immunotherapy and hence treatment.